Weeks 1 and 2 of LDN (0.5ml) – possible side effects

I’ve been taking LDN for just two weeks now. It has been prescribed in liquid form with a syringe to fill that I then squirt into my mouth. This way of taking it plus the liquid needing to be kept in the fridge adds a level of faff to taking the medicine especially on my weaker and less coordinated days. It’s actually quite hard to to measure just 0.5ml of it as this comes below the visible scale on the syringe once inserted into the bottle. That could prove problematic next time I crash.  But to have LDN made up into capsules is apparently more expensive, so I’m not complaining.  It has a classic “red flavour” medicine taste that takes me back  to something in my childhood – it’s a retro seventies kinda flavour.

The first evening I took it I experienced very vivid dreams. I had read about this being a potential side effect of taking it at night but didn’t really know what it meant – I just assumed it meant nightmares. But these dreams weren’t bad, just vivid enough that it was a bit like being awake. Like dreaming in HD.  So for the next week I decided to take my dose of LDN in the mornings instead. And the dreams went away.

For that next week I felt no change in any of my ME symptoms and no side effects from the medicine. I continued to take my other prescribed meds which are all considered compatible with LDN by the doc.

I read recently that because one of the actions of LDN is to work on increasing endorphins by temporarily closing down endorphin receptors for a few hours,  it’s best to take it at night between 9pm and 3am. However the instructions that came with the medicine says you can take it at any time of day or night. As all was going well so far I decided to try taking it at night again. I’ve been doing so for another week and have had no more vivid dreams.

Last week after a day of significant exertion (for me – a normal person would laugh in the face of what my body considers to be exertion) I developed bad headaches. They emanated from the base of my skull upwards into my temples and eyes. This is a symptom I’ve had ever since developing ME so I thought nothing more of it. However the headaches have persisted for nine days and have been at times crippling, needing me to lie in a dark room massaging the base of my skull and otherwise unable to move. This persistence isn’t usual for me. I have noticed that they get worse 30-60 minutes after taking my gabapentin medication and as I’ve been on that for over a year without having that symptom before it seems unlikely to just be the gabapentin causing it. I have also noticed my often high blood pressure is even higher than usual. I don’t know whether the LDN is contributing to a new intolerance for gabapentin and the increased blood pressure or whether they’re unrelated. So I’ll be monitoring that closely and will talk to the doc if it continues.

Tomorrow is time to increase my LDN dose by another 0.5ml to 1.0ml a day. Again I will maintain that dose for two weeks before increasing it again which is what the doc recommended. I’ll keep an eye on any changes to my ME symptoms or any side effects.  Although you might be wondering what on earth I could find positive in a week of crippling headaches, my overwhelming emotion is one of  anticipation.  If it is the LDN giving me these headaches then it means it’s chemically affecting my body, which means there is a possibility it will impact positively on my immune system in the future.  Anticipation can be a thrilling thing, even if it requires patience to temper it into something wise that will result in self-discipline and not disappointment.    It’s a long term drug that tends to show results after weeks and months of use, so I’m not expecting any major changes yet. Wish me luck.

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s